BREAKING NEWS: Fire chief says 4 killed after plane hits building at Wichita airport

New mom dies from rare disease after taking medicine for a bug bite

A family is Michigan wants to raise awareness about a rare syndrome, after they were blindsided by the loss of a family member.

24-year-old Cassandra Campbell contracted a rare disease called Stevens Johnson Syndrome or SJS after taking medicine for a bug bite.

The disease is most commonly caused by antibiotics like penicillin or Bactrim.

Cassandra just had a baby on June 29, but only three weeks later she was gone from SJS.

“She had been bitten by a bug, we assumed. She was nursing at the time, so we got antibiotics, and they put her on two different ones,” said her mother Cindy Shoemaker.

Her family says that she had what they thought was flu-like symptoms and a rash, but her symptoms got worse.

Blisters covered her body, and even after they were scrubbed off, and wrapped it would come back.

Essentially the tissue in her body was breaking down.

Cassandra’s family says that they wish they would  have known that what they thought was just a rash was capable of taking daughter away from this earth.

Read more: WXMI

4 comments

  • angela

    I went through this with my son when he was just a toddler 3yrs old . He was put on meds for chronic ear aches. He then became more sick and I had discovered a rash appearing all over this rash quickly turned into painful huge splotches covering his arms ,blisters. Took him to the doctor they diogenesed him with the same thing and it cause him 2/3 degree burns . This was absolutely horrible to go through. My littlest one just broke out in a rash from amoxicillin and they took him off it right away cause they said it could cause the same thing very scary. Both times this happened they took the same meds more then once or even twice before they had a reaction.

  • Erin

    I just recently was diagnosed and treated for SJS. I had never heard of it. I went to urgent care and was diagnosed with Hand Foot and Mouth disease. I waited two more days and went back in because the pain in my feet was so bad that I couldn’t walk. I honestly feel that if I hadn’t pushed to go back my outcome could have and would face been much different.

    I’m so sorry to hear that this woman had to go through this. Thoughts and prayers to the families involved.

  • deborah rhodes woleslagle

    bless your families.thank you for sharing this .so if any rash shows up on my mentally challenged guy i will beware right away

  • Vicki Pittman

    My daughter has had several bouts of SJS. First three times it was antibiotics , next time it was generic sinus meds. And the last time (just recently) they are not sure. We thank God that everytime she’s had it that she now knows to get to E.R. quickly to start steroids. Im afraid it’s not going to slow down if it happens again. SJS is very furstrating because most doctors dont recognize thats what it is until its to late. It does cause burns on the body it is terrible. She is now in process of finally being seen by doctors to hopefully help her. God bless this family that lost this lovely lady to such a terrible thing.

Comments are closed.


Related Stories